# SDR 98ZZZX2701

- Difficulty date: June 25, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N5938Y
- Make and model: Piper PA-23-250
- Aircraft serial: 273103
- System (JASC): 7810 · Engine Collector/Tailpipe/Nozzle
- Part: Pipe
- Part number: 3121202
- Condition: Failed
- Location: Exh Crossover
- Part time: 2,660 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING POST 50 HOUR RUN-UP, NOTICED LOUDER THAN NORMAL EXHAUST NOISE IN NR 1 ENGINE.  REMOVED NOSE COWLS AND FOUND FORWARD EXHAUST CROSSOVER TUBE HEAT SHROUD BLOWN OPEN ABOUT 2 INCHES ROUND POINTING TOWARD ENGINE CASE.  REMOVAL OF SHROUD UNCOVERED EXHAUST SLIP JOINT OUTER SECTION (LONG SINGLE TUBE) DISTORTED AND BLOWN OUT.  HOT EXHAUST GASSES WERE VENTING DIRECTLY TOWARD LOWER CASE AND SUMP AREA.  ESTIMATE PART FAILED NO MORE THAN 10 HOURS PRIOR TO DISCOVERY.  AIRCRAFT HAD 45 HOURS FLIGHT TIME SINCE ANNUAL.  CONTINUED OPERATION IN THIS CONDITION WOULD HAVE RESULTED IN AN ENGINE FIRE.
